Skip to main content Back to Top

6/13/2002

Adverse Events Tied to Seroquel, Serzone Name Confusion

Kate Traynor

In a letter dated May 20, AstraZeneca Pharmaceuticals asked health care professionals to be alert for prescribing mix-ups involving the company's quetiapine fumarate product, Seroquel, and Bristol-Myers Squibb's similarly named nefazodone hydrochloride product, Serzone.

According to AstraZeneca, dispensing errors involving the two medications have caused at least seven patients to suffer serious adverse events. AstraZeneca reported that one patient died after receiving Seroquel, an atypical antipsychotic, instead of the antidepressant Serzone, but the company said that the death may not have been caused by the medication mix-up.

The Institute for Safe Medication Practices claims that more than 20 mix-ups involving the two drugs have been reported.

In addition to bearing similar names, Serzone and Seroquel tablets are supplied in overlapping dosage strengths and administered twice daily, factors that AstraZeneca said contributed to the reported dispensing errors. The company also noted that the products were stored close to each other in pharmacies where the mix-ups occurred.

AstraZeneca asked health care practitioners to avoid future dispensing errors by clearly communicating all written and oral prescriptions for the two products.